Alabama, 2003Lightning Strike in Alabama, August 16, 2003
August 16, 2003 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 16, 9:35 AM CST, 55 minutes earlier.
Area forecast discussion, Aug 16, 9:35 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 AM CDT SAT AUG 16 2003
PATCHY FOG HAS STARTED TO BURN OFF...LOW TO MID CLOUDS REMAIN ACROSS
THE AREA AND EXPECT COVERAGE TO INCREASE WITH DAYTIME HEATING.
ISOLATED SHOWERS STARTING TO DEVELOP ALONG ALABAMA-GEORGIA STATE
LINE AND EXPECT AN INCREASE IN COVERAGE AS THE AFTERNOON WEARS ON.
WILL UPDATE ZONES TO REMOVE TEMPORAL WORDING. AT THIS TIME
TEMPERATURES APPEAR IN LINE BUT WILL CONTINUE TO MONITOR FOR FURTHER
UPDATES BY EARLY THIS AFTERNOON. UPDATED ZONES WILL BE ISSUED
SHORTLY.
.BHM...NONE.
Hazardous weather outlook, Aug 16, 6:30 AM CST, 4 hours before
ALZ011>015-017>050-161330-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT SAT AUG 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TODAY AND TONIGHT)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY THROUGH TONIGHT.
Lightning, Shelby
- When
- August 16, 10:30 AM CST
- Where
- Shelby County, Pelham
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Lightning struck a brick mailbox housing containing a metal mailbox with explosive force knocking a number of bricks in different directions. The lightning strike was believed responsible for damage to cable equipment at several houses including at least one television set and one computer that were rendered inoperable.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Massachusetts, August 16, 2003$2.5 million · 50 kt wind · 7 events
- Lightning Strike in New Hampshire, August 16, 200312 injured · 1 event
- Wildfire and Dust Devil in Montana, August 16, 20033 injured · $250,000 · 2 events
- Damaging Wind in South Carolina, August 16, 2003$300,000 · 65 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, August 16 to 17, 2003$211,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Georgia, August 16, 20031 injured · $66,000 · 1.25 in hail · 23 events
- Flash Flood and Hail in Maryland, August 16, 2003$105,000 · 1 in hail · 20 events
- Wildfire in Montana, August 16 to 31, 2003$250,000 · 1 event
- Damaging Winds in Maryland, August 16, 2003$102,000 · 50 kt wind · 2 events
- Flash Flood in North Carolina, August 16 to 17, 2003$100,000 · 1 event
- Damaging Winds in Pennsylvania, August 16, 2003$62,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, August 16, 2003$50,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368376.